Social Anxiety Support Forum banner
1 - 12 of 12 Posts

·
unashamed perv
Joined
·
1,786 Posts
Discussion Starter · #1 ·
A week ago I chucked my citalopram (Celexa) away, and now I feel great. I don't recommend that anyone do what I did - it's irresponsible, against all advice, and might yet prove to be horribly bad for me.

However. Started citalopram for depression and anixiety five months ago. Started on 10mg, increased to 40mg, and three weeks ago increased again to 60mg. I think the drug took the edge off my depression and suicidal ideation, but I was still depressed and miserable, and it didn't touch my anxiety. No major side effects, just a feeling of wooly-headedness in the first week and ongoing dry mouth and vivid, unpleasant dreams.

Eight days ago, I threw my pills into the corner in a fit of childish pique, and haven't touched them since. It was partly that I didn't feel they were helping much, partly that I doubted their efficacy and even entertained the notion that they were poisoning me (I know that's probably irrational). Mostly though, it was anger and self-destructiveness triggered by the news that I wouldn't get to see a shrink for at least another three months. I didn't expect to feel better for stopping my pills. I just didn't care.

On the occasions that I've missed a dose previously, I get hit by crushing depression about 48hours later. Didn't happen this time though.

Over the past week I think I've been slightly manic - staying up all night, being a little inconsiderate, talking too fast, taking more risks. Physically, I haven't felt great - nauseated, dizzy, generally out-of-sorts.

Right now though, I feel good. I don't feel depressed and hopeless for the first time in a year. I actually want to live, instead of wanting to die or not caring. I can see myself having a future, instead of feeling sure I'd never be happy, and never live to see 30.

Two questions: why on earth would stopping the medication make me feel like this? I wasn't expecting it at all. I have only the sketchiest understanding of how SSRIs work.

Question two: am I heading for a massive crash?
 

·
Registered
Joined
·
200 Posts
no one knows how antidepressants woork, and everyone reacts differently to them

I suggest that if things go bad for you then get back on the celexa for a while

later try an antidepressant of a different type, there are several
 

·
unashamed perv
Joined
·
1,786 Posts
Discussion Starter · #4 ·
Honestly,

SSRI's don't do much, people who have minor symptoms, it helps.
Yeah, well, that's what I thought, and yet coming off them suddenly like you're not supposed to has produced a massive effect.
All my symptoms over the past week point towards excess serotonin - how can this happen? What's going on?

And, going back on or trying another SSRI...not doing it. It might be the sensible thing, but...I never wanted to go on the bloody things in the first place - I don't trust them, I don't understand them. I only tried the drugs in the first place becasue I thought I'd end up dead if I didn't.
 

·
unashamed perv
Joined
·
1,786 Posts
Discussion Starter · #5 ·
Bump! Still looking for information, insight, anything...

To update: I did crash, and had two days of very deep depression, and started taking the pills again. But before that I had two weeks of feeling perfectly well, feeling normal, having a bit of motivation. It was so good to feel mentally healthy. It was worth the crash, so I'm going to stop the pills again, temporarily.
 

·
Registered
Joined
·
432 Posts
To me it's not totally suprising that you started to feel better after stopping. While I certainly didn't have quite the swing that you did after I abruptly stopped Zoloft, but I definitely felt better right after I stopped.

Little back history first... up until I started antidepressants I had zero human emotion. Zoloft pretty much made me feel like I had less than zero emotion, so once I stopped I definitely felt better. As well my anxiety levels dropped and I was not longer constantly sick.

So yeah, abruptly stopping sure felt a whole lot better than the was I was on it. On the 14th day is when the withdrawl started to hit, but I eventually got through it. Now I'm on some antidepressants that work great for me and life is a whole lot better now.
 

·
Banned
Joined
·
545 Posts
Every time I miss a dose of sertraline I get pins and needles. The depression doesnt come until 3-4 days later.

Maybe you could try another route involving serotonin. For myself, serotonin really seems to have a profound, positive effect. However, you don't need SSRI, there are other options.

If you have a serious depression, you may want to consider other options with your doctor.
 

·
unashamed perv
Joined
·
1,786 Posts
Discussion Starter · #8 ·
Thanks for the responses :)

Maybe you could try another route involving serotonin. For myself, serotonin really seems to have a profound, positive effect. However, you don't need SSRI, there are other options.
Cool, like what? I don't have a psychiatrist, only a GP.
 

·
Painfully Shy Guy
Joined
·
418 Posts
SSRI'S are very controversial and may be the biggest scam ever in the history of psychiatric medicine. I know that sounds harsh and overblown but many independant studies (not done by drug companies) really find little positive effects from these drugs over what a placebo would provide.

That being said, many claim they have saved their lives so who knows?

My personal experience after being on Prozac, Zoloft, and Celexa is that you may become manic and go into a rage where you want to kill people (no joke and I am one who didn't believe the stories of people who killed their spouses or neighbors) or commit suicide.

Your sex drive will probably go to zero and stay there until you quit the SSRI also.

You may want to investigate Wellbutrin or an SSNI instead.

These are just my personal experience and opinion only and in no way a definitive bottom line on these drugs.
 

·
unashamed perv
Joined
·
1,786 Posts
Discussion Starter · #10 ·
SSRI'S are very controversial and may be the biggest scam ever in the history of psychiatric medicine. I know that sounds harsh and overblown but many independant studies (not done by drug companies) really find little positive effects from these drugs over what a placebo would provide.
I know. I've read that stuff, a lot of it comes from reputable sources and it's pretty convincing. All I can say is, the withdrawal was so strong and so unexpected that I don't think it can be a placebo effect, the pills are doing soemthing, so maybe something will work for me.

Your sex drive will probably go to zero and stay there until you quit the SSRI also.
Actually, it's been very low for a couple of years due to depression, which I find very upsetting. It improved greatly when I was in withdrawal from citalopram - another reason to stop the pills abruptly! The pills didn't cause the depression or the low sex drive though - that was there long before I ever took anything. Thanks for your reply.

I'm currrently feeling woozy, not manic yet. I suppose I maight try another drug, an SNRI maybe; I hear a lot of good things about venlafaxine.
 

·
Registered
Joined
·
5,337 Posts
I suppose I maight try another drug, an SNRI maybe; I hear a lot of good things about venlafaxine.
Yep venlafaxine worked very well for my depression, when all of the SSRI's that I tried aswell as remeron didn't work for me at all. What makes it even more ironic (but in a good way) is that venlafaxine doesn't give me any side effects, whereas the other antidepressants that I mentioned all caused me pretty bad side effects.
 

·
Registered
Joined
·
305 Posts
I stopped taking Prozac a few months ago, and I felt alive and great. I have been off for about 3 months and I am slowly noticing my depression creeping back in. I am going to start taking 20mg every other day or 10mg per day.

Maybe a smaller dosage would work better than a larger one. I know in my experience small doses are overall more effective for me than larger doses.
 
1 - 12 of 12 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top